Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 3, 2000

Other Illnesses

Question from Leicester, England:

Approximately three years ago, I was diagnosed as having Granuloma Annulare (after numerous creams, etc. from my doctor, a hospital appointment diagnosed it in approximately 10 minutes!). My mother and maternal grandfather both have/had diabetes. My grandfather died at the age of 40 going blind and dying in the same year. My mother was diagnosed in her 20s. I am 32 years old and have regularly been tested for diabetes, always resulting negative, even throughout my three pregnancies. Since my diagnosis of GA, I have not noticed any new lesions, just occasional itching and change of colour around my time of menstruation each month. However, in the past week I have noticed a significant number of new patches. In fact, it appears the number of new ones has doubled the total amount I have. The lesions are on the backs of both hands, on both feet and legs, but mainly on my sides stomach and breasts. Could you please tell me if there could be any reason for this sudden large increase? I understand that this is normally a skin disease of childhood and am having trouble understanding why, at my age, I should be getting them.

Answer:

Granuloma Annulare (GA) may be associated with diabetes mellitus. It is doubtful that the most common form of GA seen in childhood and young adults is associated with diabetes even though a variant of GA occurring in older patients with widespread papular lesions may be associated with diabetes. I believe that your best interest is to have been regularly screened so far for autoantibodies always resulting negative. A dermatologist can be of further help for answering your questions.

MS